South Carolina, 2012

Damaging Winds in South Carolina, December 17, 2012

December 17, 2012 · NWS CHS · 8 events in 3 counties and zones

High shear characterized with 70 knots of bulk shear along with low surface based cape set up a high shear, low cape environment ahead of the trough over the southeastern United States. A distinct line of thunderstorms developed along a surface trough and became strong as the trough swept through the Southeast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

High shear characterized with 70 knots of bulk shear along with low surface based cape set up a high shear, low cape environment ahead of the trough over the southeastern United States. A distinct line of thunderstorms developed along a surface trough and became strong as the trough swept through the Southeast. Although there was a tornado watch issued for the entire forecast area, all reported damage was contributed to straight-line winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Dec 17, 3:16 PM EST, 29 minutes earlier.

Area forecast discussion, Dec 17, 3:16 PM EST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
316 PM EST MON DEC 17 2012

.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE AREA LATE TONIGHT INTO EARLY
TUESDAY WITH HIGH PRESSURE RETURNING THROUGH WEDNESDAY. A STRONGER
COLD FRONT WILL THEN PUSH THROUGH LATE THURSDAY BRINGING MUCH
COOLER WEATHER THROUGH THE END OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
UPDATE...A NEW TORNADO WATCH HAS BEEN ISSUED TO INCLUDE ALL
COUNTIES TO THE EAST THROUGH SOUTHERN SOUTH CAROLINA. PREVIOUS
DISCUSSION CONTINUES BELOW.

UPDATE TO INCLUDE TORNADO WATCH 684 FOR MOST OF SOUTHEAST GEORGIA
AND THE NEARSHORE GEORGIA COASTAL WATERS. THE UPSTREAM LINE OF
CONVECTION HAS HELD TOGETHER NICELY AND A DISTINCT MESOSCALE
BOUNDARY HAS SET UP IN THIS AREA. THE BOUNDARY STRETCHES SOMEWHERE
BETWEEN CLAXTON AND STATESBORO AND EXTENDS A BIT TO THE EAST.
TEMPS SOUTH OF THE BOUNDARY ARE IN THE LOW 70S WITH DEWPOINTS
APPROACHING THE MID 60S. NORTH OF THE BOUNDARY TEMPS ARE IN THE
LOW 60S WITH A CLEAR WIND SHIFT FROM SOUTHERLY TO EASTERLY. 0-6 KM
SHEAR VALUES ARE ON THE ORDER OF 70 KTS AND 0-3 KM SHEAR IS
APPROACHING 40-45 KTS...WITH SURFACE BASED CAPE VALUES RANGING UP
TO AROUND 500 J/KG. THE FAVORED MODE OF CONVECTION WILL BE BOWING
LINE SEGMENTS...WITH THE POTENTIAL FOR EMBEDDED LOW TOPPED
SUPERCELL STRUCTURES. DAMAGING WINDS AND TORNADOES ARE THE PRIMARY
SEVERE WEATHER THREAT IN THE WATCH AREA.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
TONIGHT...THE UPPER TROUGH AND ANY ONGOING PRECIP/CONVECTION WILL
BE PUSHING OFFSHORE. EXPECT PRECIP TO BE OVER BEFORE MIDNIGHT.
MODEL SOUNDINGS AND CROSS SECTIONS SHOW THAT THE LOW LEVEL
MOISTURE AND CLOUDS WILL BE SLOW TO SCOUR OUT...WITH MOSTLY CLOUDY
SKIES LIKELY TO PERSIST THROUGH EARLY MORNING...THEN PARTLY CLOUDY
BY SUNRISE TUESDAY. MIN TEMPS FALLING BACK INTO THE LOWER TO MID
50S...BUT STILL WELL ABOVE NORMAL.

TUESDAY AND WEDNESDAY...DRY HIGH PRESSURE WILL BUILD AND BECOME
CENTERED OVER THE SOUTHEAST TUESDAY BEHIND A COLD FRONT SHIFTING
WELL OFFSHORE. TEMPS WILL GRADUALLY REBOUND THROUGHOUT THE DAY UNDER
SUNNY SKIES...IN THE MID/UPPER 60S. OVERNIGHT LOWS WILL RANGE IN THE
UPPER 30S INLAND TO MID 40S ALONG THE COAST. DRY CONDITIONS WILL
CONTINUE THROUGH WEDNESDAY AS RIDGING PEAKS OVER THE SOUTHEAST AHEAD
OF ANOTHER TROUGH OF LOW PRESSURE SHIFTING THROUGH THE CENTRAL
UNITED STATES. EXPECT OVERALL TEMPS TO PEAK IN THE UPPER 60S/LOWER
70S UNDER MOSTLY SUNNY SKIES. OVERNIGHT LOWS WILL BE WARMER...IN THE
MID 40S INLAND TO MID 50S ALONG THE COAST.

THURSDAY...A DEEP LOW PRESSURE SYSTEM WILL MAKE WAY THROUGH THE
MIDWEST WITH A SOUTHWARD EXTENDING COLD FRONT INTO THE GULF OF
MEXICO. STRONG ISENTROPIC ASCENT AHEAD OF THE FRONT WILL LIKELY
LIMIT SFC HEATING POTENTIAL AS CLOUD COVER EXPANDS OVER THE FORECAST
AREA. HOWEVER...TEMPS WILL STILL REACH THE LOW 70S ALONG AND AHEAD
OF THE COLD FRONT BEFORE IT SWEEPS THROUGH THE SOUTHEAST DURING
EVENING HOURS. CHANCES OF SHOWERS WILL PEAK OVER SOUTHEAST SOUTH
CAROLINA AND SOUTHEAST GEORGIA AS COLD FROPA OCCURS LATE.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
A STRONG COLD FRONT WILL LIKELY BE SHIFTING THROUGH THE FORECAST
AREA LATE THURSDAY INTO EARLY FRIDAY MORNING...BRINGING THE BEST
CHANCES OF PRECIP OVER THE LONG TERM. COLD AND DRY HIGH PRESSURE
WILL THEN FOLLOW THE FRONT...RESULTING IN TEMPS 10-15 DEGREES COOLER
THAN PREVIOUS DAYS. OVERALL TEMPS WILL REMAIN COOL UNDER A ZONAL
FLOW PATTERN THROUGH THE WEEKEND...WITH A GRADUAL WARMING OF 1-2
DEGREES EACH DAY. EXPECT OVERALL TEMPS TO BE IN THE MID/UPPER 50S
THROUGH EARLY WEEKEND...BEFORE WARMING TO AROUND 60 EARLY NEXT WEEK.
OVERNIGHT TEMPS WILL LIKELY REACH THE LOW 30S AWAY FROM COAST
FRIDAY...BEFORE GRADUALLY WARMING INTO THE MID 30S TO LOW 40S BY
THE BEGINNING OF NEXT WEEK.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
THE MOST BIGGEST NEAR TERM CONCERN FOR THE TERMINALS WILL BE THE
INCOMING LINE OF THUNDERSTORMS. KSAV HAS THE BEST CHANCE TO SEE
THUNDER AND STRONG WINDS SINCE IT IS IN THE MORE UNSTABLE AIR. FOR
NOW HAVE ONLY INCLUDED A TEMPO FOR HEAVY RAIN BUT WILL AMEND AS
IT BECOMES MORE CLEAR WHETHER OR NOT THUNDER WILL REACH THE
TERMINAL. KCHS COULD ALSO SEE A PERIOD OF MODERATE TO HEAVY RAIN
AND EVEN SOME THUNDER...THOUGH CONFIDENCE IS LOWER THERE.

BEHIND THE LINE OF STORMS AND PRECIP...PLENTY OF LOW LEVEL
MOISTURE WILL LINGER THROUGH THE OVERNIGHT AND CEILINGS APPEAR TO
BE AN INCREASING CONCERN. GUIDANCE IS HINTING AT LOW END
MVFR...HIGH END IFR CIGS FOR A TIME AT BOTH SITES. CHANCES APPEAR
BETTER AT KSAV BUT FOR NOW HAVE LEFT BOTH WITH MVFR CIGS AND
SCATTERED IFR. SOUNDINGS AND TIME HEIGHTS APPEAR TO LINGER FOR A
FEW HOURS AFTER SUNRISE BEFORE DEEP DRYING COMMENCES. LOW END
GUSTS POSSIBLE INTO THE AFTERNOON.

EXTENDED AVIATION OUTLOOK...VFR CIGS/VSBYS WILL PREVAIL BY TUESDAY
AFTERNOON AND PERSIST THROUGH WEDNESDAY...BEFORE DETERIORATING
THURSDAY AS A STRONG COLD FRONT APPROACHES FROM THE WEST. PERIODS OF
MVFR OR LOWER CIGS/VSBYS ARE POSSIBLE THURSDAY EVENING THROUGH EARLY
FRIDAY WITH SHOWERS ALONG AND AHEAD OF THE PASSING COLD FRONT. VFR
CIGS/VSBYS WILL THEN RETURN BY EARLY WEEKEND.

&&

.MARINE...
AN INCREASING SOUTHWEST PRESSURE GRADIENT WILL RESULT IN LOW END
SCA CONDITIONS FOR THE OFFSHORE GA WATERS LATER THIS AFTERNOON
THROUGH TUESDAY AFTERNOON. WINDS EXPECTED TO INCREASE TO 15 TO 20
KTS BY THIS AFTERNOON WITH SEAS 3 TO 4 FEET NEAR SHORE...AND
BUILDING TO 5 TO 7 FEET OFFSHORE BY LATER THIS AFTERNOON AND
PERSISTING THROUGH TONIGHT. WINDS WILL VEER GRADUALLY FROM SW
TODAY TO WESTERLY LATER TONIGHT AS THE COLD FRONT MOVES THROUGH
THE REGION.

TUESDAY THROUGH FRIDAY...SMALL CRAFT ADVISORY CONDITIONS WILL BE
ONGOING FOR OUTER GEORGIA WATERS BEHIND A COLD FRONT SHIFTING OVER
THE WESTERN ATLANTIC. EXPECT WINDS BETWEEN 20-25 KT AND SEAS UP TO 6
FT UNTIL TUESDAY AFTERNOON BEFORE CONDITIONS GRADUALLY IMPROVE WITH
HIGH PRESSURE BUILDING OVER THE WATERS THROUGH WEDNESDAY. WINDS/SEAS
WILL THEN INCREASE/BUILD AHEAD OF A STRONG COLD FRONT APPROACHING
FROM THE WEST THURSDAY. CONDITIONS WILL LIKELY MEET SMALL CRAFT
ADVISORIES LEVELS AS THE COLD FRONT SWEEPS OVER THE WATERS THURSDAY
EVENING THROUGH FRIDAY MORNING. STRONG COLD AIR ADVECTION BEHIND THE
FRONT ALONG WITH A TIGHT PRESSURE GRADIENT MAY PRODUCE FREQUENT
GUSTS BETWEEN 30-35 KNOTS OVER WATERS BEYOND 10 NM FROM THE COAST.
SHOULD CONDITIONS CONTINUE TO FAVOR THIS SCENARIO...GALE WATCHES OR
WARNINGS MAY BE NEEDED LATE THURSDAY INTO EARLY FRIDAY.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 1 PM EST TUESDAY FOR AMZ374.

&&

NEAR TERM...BSH
SHORT TERM...79
LONG TERM...DPB
AVIATION...BSH/79
MARINE...BSH/79
Hazardous weather outlook, Dec 17, 3:14 PM EST, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
314 PM EST MON DEC 17 2012

AMZ330-350-352-354-GAZ099>101-114>119-137>141-SCZ042>045-047>052-
182015-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-CANDLER-BULLOCH-EFFINGHAM-
TATTNALL-EVANS-INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-
COASTAL CHATHAM-LONG-INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-
COASTAL MCINTOSH-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
314 PM EST MON DEC 17 2012

...TORNADO WATCH 684 IN EFFECT UNTIL 9 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

PLEASE RELAY ANY REPORTS OF HAZARDOUS WEATHER INCLUDING...BUT NOT
LIMITED TO LARGE HAIL...DAMAGING WINDS...TORNADOES AND FLOODING
TO THE NATIONAL WEATHER SERVICE IN CHARLESTON AT 1-888-383-2024.

AMZ374-GAZ087-088-SCZ040-182015-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-ALLENDALE-
314 PM EST MON DEC 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, Dec 17, 3:04 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
304 PM EST MON DEC 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND DMG     7 S REGISTER            32.27N  81.88W
12/17/2012                   BULLOCH            GA   911 CALL CENTER

            BULLOCH COUNTY 911 CALL CENTER REPORTED A TREE DOWN ON
            A POWERLINE ON HIGHWAY 301 SOUTH.

&&

EVENT NUMBER CHS1200853

BDC
Special weather statement, Dec 17, 3:09 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
309 PM EST MON DEC 17 2012

GAZ116-137-138-172045-
INLAND BRYAN-INLAND LIBERTY-LONG-
309 PM EST MON DEC 17 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LIBERTY...BRYAN AND
LONG COUNTIES THROUGH 345 PM EST...

AT 304 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...16 MILES WEST OF LETFORD...MOVING EAST AT 55
MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
FORT STEWART...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ALTHOUGH LITTLE OR NO LIGHTNING IS OCCURRING...THIS STORM IS CAPABLE
OF PRODUCING GUSTY WINDS WHICH MAY BLOW OVER TENTS...OUTDOOR
FURNITURE...AND HANGING OBJECTS. IF TIME PERMITS SECURE VULNERABLE
OBJECTS AND GO INSIDE A STURDY SHELTER.

A TORNADO WATCH IS ALSO IN EFFECT. THUNDERSTORMS CAN PRODUCE
TORNADOES SUDDENLY...SOMETIMES WITH LITTLE OR NO WARNING. BE ALERT
FOR RAPIDLY CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY
IF SEVERE WEATHER IS OBSERVED OR A WARNING IS ISSUED.

&&

LAT...LON 3183 8195 3185 8192 3188 8192 3189 8189
      3197 8188 3197 8186 3202 8182 3202 8181
      3205 8176 3212 8147 3188 8146 3181 8195
TIME...MOT...LOC 2009Z 260DEG 49KT 3200 8180
Special weather statement, Dec 17, 3:20 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
320 PM EST MON DEC 17 2012

GAZ137-138-172045-
INLAND LIBERTY-LONG-
320 PM EST MON DEC 17 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LIBERTY AND LONG
COUNTIES THROUGH 345 PM EST...

AT 318 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...6 MILES SOUTHWEST OF JONES CREEK...MOVING EAST
AT 50 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ALLENHURST...DONALD...GUM BRANCH...LUDOWICI...MCINTOSH AND
WALTHOURVILLE...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3181 8195 3184 8194 3183 8149 3162 8155
      3165 8183 3167 8186 3171 8188 3173 8191
      3175 8192 3179 8198 3180 8198
TIME...MOT...LOC 2020Z 275DEG 45KT 3173 8188
Special weather statement, Dec 17, 3:31 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
331 PM EST MON DEC 17 2012

GAZ101-116>119-138-SCZ047-051-172100-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL JASPER-EFFINGHAM-INLAND
BRYAN-INLAND CHATHAM-INLAND JASPER-INLAND LIBERTY-
331 PM EST MON DEC 17 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EFFINGHAM...
LIBERTY...BRYAN...JASPER AND CHATHAM COUNTIES THROUGH 400 PM EST...

AT 328 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM EDEN TO 6 MILES
WEST OF FLEMING...MOVING EAST AT 40 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BELFAST...BLOOMINGDALE...EDEN...FORT MCALLISTER...FORT PULASKI
NATIONAL MONUMENT...GARDEN CITY...HUTCHINSON ISLAND...I-16/I-95
INTERCHANGE...ISLE OF HOPE...KELLER...MEINHARD...MELDRIM...
MONTEITH...MONTGOMERY...OSSABAW SOUND...POOLER...PORT WENTWORTH...
RICHMOND HILL...SANDFLY...SAVANNAH...SAVANNAH AIRPORT...SAVANNAH
HISTORIC DISTRICT...SKIDAWAY ISLAND...THUNDERBOLT...VERNONBURG...
WASSAW ISLAND...WHITE BLUFF...WHITEMARSH ISLAND...WILMINGTON
ISLAND...WINDSOR FOREST AND RIVERSIDE...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH IS ALSO IN EFFECT. THUNDERSTORMS CAN PRODUCE
TORNADOES SUDDENLY...SOMETIMES WITH LITTLE OR NO WARNING. BE ALERT
FOR RAPIDLY CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY
IF SEVERE WEATHER IS OBSERVED OR A WARNING IS ISSUED.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3184 8152 3222 8139 3218 8104 3199 8084
      3195 8088 3194 8091 3191 8093 3185 8100
      3183 8103 3181 8103 3176 8107 3173 8111
TIME...MOT...LOC 2031Z 283DEG 39KT 3218 8135 3188 8149
Local storm report, Dec 17, 3:35 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
335 PM EST MON DEC 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TSTM WND DMG     1 WSW STATESBORO        32.45N  81.80W
12/17/2012                   BULLOCH            GA   911 CALL CENTER

            BULLOCH COUNTY 911 CENTER REPORTED A TREE DOWN ON MAPLE
            STREET IN STATESBORO.

&&

EVENT NUMBER CHS1200854

BDC
Special weather statement, Dec 17, 3:41 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
341 PM EST MON DEC 17 2012

GAZ116-117-119-137>141-172130-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH-INLAND
BRYAN-INLAND LIBERTY-INLAND MCINTOSH-LONG-
341 PM EST MON DEC 17 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LIBERTY...BRYAN...
CHATHAM...LONG AND MCINTOSH COUNTIES THROUGH 430 PM EST...

AT 337 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM MCINTOSH TO
TIBET...MOVING EAST AT 50 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BLACKBEARD ISLAND...CARNIGAN...COX...CRESCENT...DARIEN...EULONIA...
HALFMOON LANDING...HARRIS NECK...JONES...MCINTOSH...MERIDIAN...PINE
HARBOR...RETREAT...RICEBORO...RIDGEVILLE...SAPELO ISLAND...SHELLMAN
BLUFF...SOUTH NEWPORT...ST. CATHERINES ISLAND...SUNBURY...TIBET...
TOWNSEND...VALONA...WOLF ISLAND...CROSSROADS AND MIDWAY...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH IS ALSO IN EFFECT. THUNDERSTORMS CAN PRODUCE
TORNADOES SUDDENLY...SOMETIMES WITH LITTLE OR NO WARNING. BE ALERT
FOR RAPIDLY CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY
IF SEVERE WEATHER IS OBSERVED OR A WARNING IS ISSUED.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3132 8137 3131 8144 3133 8144 3132 8146
      3145 8163 3147 8162 3160 8174 3186 8153
      3173 8111 3163 8112 3155 8117 3147 8119
      3140 8125 3138 8125 3137 8127 3130 8126
      3129 8130
TIME...MOT...LOC 2041Z 274DEG 42KT 3183 8146 3166 8160

The radar

The Charleston,SC radar (KCLX), 22 km away, was scanning. The volume nearest the first event began at 20:47 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jasper

When
December 17, 3:45 PM EST to 3:48 PM EST
Where
Jasper County, 2.23 mi SW of Ridgeland
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
32.460, -81.050

A tree was blown down along Tillman Road near the Wagon Branch Loop. Large tree limbs were also blown down near the intersection of West Main Street and Rail Road Avenue.

Thunderstorm Wind, Jasper

When
December 17, 3:51 PM EST to 3:52 PM EST
Where
Jasper County, 0.9 mi SW of Hardeeville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.270, -81.090

A tree was blown down onto Interstate 95 near mile marker 4.

Thunderstorm Wind, Jasper

When
December 17, 3:56 PM EST to 3:57 PM EST
Where
Jasper County, 3.13 mi SW of Levy
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.170, -81.070

South Carolina Highway Patrol reported a tree down near the intersection of Highway 170 and Highway 17.

Thunderstorm Wind, Beaufort

When
December 17, 4:01 PM EST to 4:02 PM EST
Where
Beaufort County, 1.38 mi S of Pritchardville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
32.210, -80.970

The Department of Highways reported a tree down near the intersection of Highway 315 and Levy.

Thunderstorm Wind, Beaufort

When
December 17, 4:05 PM EST to 4:06 PM EST
Where
Beaufort County, 1.75 mi E of Pritchardville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
32.230, -80.940

A trained spotter reported a tree down on Palmetto Bluff Road.

Thunderstorm Wind, Beaufort

When
December 17, 4:05 PM EST to 4:06 PM EST
Where
Beaufort County, 3.27 mi SSE of Laurel Bay
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
32.460, -80.790

The Beaufort Gazette Newspaper reported a few trees down and damage to a home in Laurel Bay.

Thunderstorm Wind, Beaufort

When
December 17, 4:10 PM EST to 4:11 PM EST
Where
Beaufort County, 4.5 mi SSW of Baileys Lndg
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
32.290, -80.910

A state official reported a tree down near the intersection Buckwalter Parkway and Fording Island Road.

Thunderstorm Wind, Charleston

When
December 17, 4:53 PM EST to 4:54 PM EST
Where
Charleston County, 1.16 mi E of Pinecrest
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
32.780, -80.000

The Charleston Police Department reported a tree and power lines down on Wateree Drive.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2012Every state in 2012This day in weather historyWarnings in South Carolina, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 426260, 426262, 426266, 426268, 426270, 426272, 426277, 426286.